Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 53, NWS Kansas City, MO

April 15, 2017Atchison County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 15, 2017, 6:29 PM CDT for Atchison County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2017, 6:29 PM CDT (23:29 UTC)
Expired
Apr 15, 2017, 7:15 PM CDT
In force
46 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

County Atchison County, MO

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 7:15 PM CDTFUNNEL CLOUD8 N Rockport, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 5:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2017-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2017-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1748 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-118 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS53 KEAX 152329
SVREAX
MOC005-160015-
/O.NEW.KEAX.SV.W.0053.170415T2329Z-170416T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
629 PM CDT SAT APR 15 2017

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Northwestern Atchison County in northwestern Missouri...

* Until 715 PM CDT

* At 628 PM CDT, a severe thunderstorm was located near Hamburg, or
  22 miles northwest of Tarkio, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Watson.

This includes Interstate 29 between mile markers 115 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Pleasant Hill.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4059 9565 4058 9542 4045 9545 4046 9568
      4048 9570 4049 9568 4051 9569 4052 9566
      4055 9566 4056 9568 4052 9571 4052 9575
      4053 9577 4058 9577
TIME...MOT...LOC 2328Z 275DEG 22KT 4057 9577 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

LG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 3:10 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 15, 3:10 PM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
310 PM CDT Sat Apr 15 2017

.Discussion...
Issued at 301 PM CDT SAT APR 15 2017

Sufficient mixing has permitted increased 850 hPa winds out of the
southwest to translate to the surface, with observed wind gusts up
to 35 to 40 mph across the area. While gusts will taper off after
sunset, increased surface winds will persist ahead of a cold front
expected to push through northwest Missouri this evening. Within
the ongoing southwesterly low level flow, dew point values have
increased into the low 60s as of Saturday afternoon. While ascent
has been lacking across the area due to a capped environment,
this is expected to erode with frontogenetical support this
evening along the cold front. The upper-level forcing of this
boundary is centered over the Northern Plains with an attendant
surface low positioned near the Great Lakes Region. This will
create parallel surface flow along the cold front locally, thus
decreasing overall surface convergence into the boundary. This in
turn will act to decrease the overall tornadic potential along
the front, though small hail and strong winds will remain possible
along the boundary, particularly as storms merge near central
Missouri. With that said, the overall severe threat is relatively
low, given the displaced upper dynamics, which will remain well
north of the area. Considering the linear nature and relatively
progressive nature of the storms, rainfall totals should mostly be
limited to 0.5" to perhaps 0.75" tonight into Sunday morning.

With the displaced upper-level pattern becoming zonal by Sunday, the
frontal boundary will stall across central Missouri, well south of
the I-70 corridor. The boundary will act as forcing for
additional storms to develop Sunday afternoon along and south of
the stalled front. While severe weather is not anticipated with
activity on Sunday, river levels and streams in this area will
need to be monitored as this boundary slowly lifts back to the
north as a warm front Sunday night through Monday morning. The
active pattern will continue through the early work week as a mid-
level shortwave advances north of the CWA Tuesday morning. Latest
guidance depicts this feature further north compared to previous
runs, thus lessening the overall forcing, and particularly the
hydrologic concerns during this time. What this will equate to,
however, is additional chances of storms through early Tuesday
before a subsequent cold front pushes through the local area
Tuesday night. While severe weather is possible during this time
period, ongoing precipitation throughout the day will likely limit
this potential, not to mention the fact that upper-level dynamics
will once again be displaced. Storm chances will continue off and
on throughout the week, with seven day rainfall totals expected
to reach near three to four inches by the time all is said and
done.

&&

.Aviation...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1215 PM CDT SAT APR 15 2017

Note: The TAF for KSTJ will be NIL through the weekend due to
missing observations at the terminal. Observations are not
anticipated to return until Monday.

Gusty southwesterly winds will persist through the afternoon until
gradually tapering off near sunset. The main impact will arrive
shortly thereafter ahead of a cold front as thunderstorms will
develop northwest of the terminals and push through the area
tonight. Expecting to see activity intensify as the frontal
boundary approaches by 05 to 06Z. Given the linear nature of this
activity, convection will quickly taper off with winds becoming
northwesterly in the wake of the cold front. VFR conditions will
then continue through the remainder of the period and well into
Sunday afternoon.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Apr 15, 5:01 AM CDT, 13 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
501 AM CDT Sat Apr 15 2017

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
501 AM CDT Sat Apr 15 2017

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers and thunderstorms expected today, mainly this evening and
 overnight. A few severe storms are possible.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Sunday through Friday

 Periodic thunderstorms are in the forecast through next week. The
 threat of severe weather is low.

 More detailed information can be accessed at...
 http://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:55 PM CDTTornado WarningEAXAtchison20 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.